Thyroid Manager requires free registration
Login or Register

Adverse Effect of Iodine Treatment of Drinking Water

Last Updated: · Patients
Authors

Question

I’ve read your article regarding iodine and the thyroid gland. I hope you can advise us regarding our problem. I am a 37 years old man. My entire family (father,mother, sister, wife and myself) developed thyroid illness because we have been using a pentaiodide water purification device that had been producing water with toxic level of iodine (6mg. per liter). We’ve been using this device for three years, and the symptoms (loss of weight, weakening) appeared on the third year. We were diagnosed with hyperthyroid due to goitrous thyroiditis. Our FT4 and TSH values are beginning to have normal levels after taking Strumazole for four months. Attached are my own lab test results through a 6-month period.

My questions are: 1.) Are we going to recover fully now that we’ve stopped drinking the toxic water? Are our thyroid glands going to get normal again, producing adequate thyroid hormones, even without medication? Are we going to have blood tests and regular visits to the endocrinologist for the rest of our lives? 2.) Is the excess iodine in our body going to disappear? 3.) Are there foods to be avoided, like foods rich in iodine or goitrogens? Any advice or referral that you could give us regarding our condition will be deeply appreciated.

Thank you.

Jess Ko, Philippines

Response

Your thyroid volume and function will most probably return entirely and permanently to normal. In this case, you will not need any longer follow up by endocrinologists, blood tests and medication. The minor restriction I make is that you indicate that the diagnosis of thyroiditis was made and this possible side effect of iodine excess is not necessarily entirely reversible. I cannot be more precise about this possibility because you do not provide enough data and blood tests results to evaluate properly what means “thyroiditis” in your particular case. Practically speaking, I suggest that you remain under control by endocrinologists with blood tests for at least 6-12 months because iodine-induced hyperthyroidism can last for long. After that time interval, if thyroid function is normal out of any medication and if blood tests do not confirm persistent thyroiditis, you will be all right and should forget this difficult period. (but see also my reply to your question 3). 2.) Is the excess iodine in our body going to disappear?: Yes, definitely, within weeks or a few months, depending on the duration of the iodine overload. 3.) Are there foods to be avoided, like foods rich in iodine or goitrogens?: Yes, you should avoid any cause of iodine excess. The main cause is drugs, especially drugs usually used for the therapy of cardiac arrhythmia (amiodarone), iodinated skin disinfectants (Povidone iodine) and some x-ray contrast media (ask the question to the radiologist if you need an x ray with contrast media). Regarding food, avoid sea weeds, which are extremely rich in iodine (in case you are attracted by japanese-like foods). The other sea foods are allowed (fish, shells). You are also among the very very few people who should avoid the use of salt enriched in iodine (iodized salt) for the family table and kitchen. On the contrary, iodized salt is firmly recommended for the inhabitants of your country, which still contains large parts deficient in iodine (I used to be a consultant of your Ministry of Health on this issue). I am entirely optimistic about the outcome of your very unpleasant experience The test to be used for the evaluation of iodine excess and its disappearance is urinary iodine rather than thyroidal uptake of radioiodine, which is not very precise in this case and should be avoided as much as possible.

For my personal information, I should be interested to hear more about the water purification device you have used (producer, use in your country and elsewhere). I do hope that this answers your questions. Please, do not hesitate to come back to Dr De Groot and/or me for any further information.

François Delange, MD